Jump to content

Long term low-dose diazepam use at bedtime


[Fr...]

Recommended Posts

Hello,

I have been on diazepam 5-10mg at bedtime as needed for 16 years. I have a history of PTSD with generalized anxiety with panic attacks and agoraphobia for 40 years. Insomnia is a huge trigger for me, which prompted my prescription for diazepam. I only take this medication at bedtime, but the long half-life has been able to cure me of my debilitating symptoms. Diazepam has allowed me to function normally with no side effects; however, it is becoming difficult for me to find employment due to being on this medication (even with a valid prescription and MD note). I am also getting older & have a strong desire to be able to safely taper off while I am still young enough to better tolerate any withdrawal symptoms that I may endure.

I have tried a quicker taper about 2 years ago (25% every 2 weeks), but failed at around the 2mg/day dose. For the past 3 months, I’ve been taking varied doses…usually 2.5-5mg at bedtime with an occasional 7.5-10mg dose. I’ve tried to skip a dose 1 night a week. I now realize that I need a more steady dose in my system and to taper more slowly. I’m on my 3rd week of 3.75mg/6 nights a week and 2.5mg for the 7th night. I’m doing very well with no adverse effects. I have asked to join this community for support…both for myself and others. And, to learn more about when might be the appropriate dose where I might safely and finally discontinue the use of diazepam.

Link to comment
Share on other sites

Hello Freedom64,

 

Welcome to BenzoBuddies, we are glad you have joined us!  Good to hear that you are stable at present!

We can support you as you taper from diazepam.  We do encourage a slow taper with reductions in the 5-10% range every two weeks or so.  Going slow minimizes withdrawl symptoms and allows you to stay functional.

 

I've put some links below that should be useful to you.  Look around and get settled in; you can begin posting when ready.  Let us know when you need help or have questions.

 

Again, welcome,

 

Kate08

 

The Ashton Manual

 

Planning Your Withdrawal (Taper)

 

Withdrawal Support (during your taper)

Link to comment
Share on other sites

Hi Freedom, it’s a tough journey isn’t it? I didn’t  make much progress until I started taking a regular constant daily dose. Do you have support?  Even though it’s a small dose our bodies know when it’s not there! How are you cutting your tablets.

As a first move I would suggest taking 3.75 every night and reducing to say 3.5 every night. It’s good to get a constant stable dose in our systems. I feel that you want to get off quite quickly because of the age and job situation. I am 67 and did a very slow taper as you can see from my profile. Most people find slow and steady works best.

It’s great that you are able to reduce with no symptoms, that’s fantastic!

Here to help. Hardy.

 

Link to comment
Share on other sites

Hi Freedom, it’s a tough journey isn’t it? I didn’t  make much progress until I started taking a regular constant daily dose. Do you have support?  Even though it’s a small dose our bodies know when it’s not there! How are you cutting your tablets.

As a first move I would suggest taking 3.75 every night and reducing to say 3.5 every night. It’s good to get a constant stable dose in our systems. I feel that you want to get off quite quickly because of the age and job situation. I am 67 and did a very slow taper as you can see from my profile. Most people find slow and steady works best.

It’s great that you are able to reduce with no symptoms, that’s fantastic!

Here to help. Hardy.

 

Hello Hardy66,

Thank you for your response and words of encouragement. I have 5mg tabs, which I cut into half’s and quarters to make the 3.75 and 2.5mg doses. I have just started week 2 of 3.75mg 5 nights per week and 2.5mg 2 nights per week. I’ve not noticed any rebound anxiety, insomnia, or withdrawal symptoms as of yet.  You are correct that I would love to be done with this quickly, but I want to be successful and safe. My biggest fear is the return of debilitating panic attacks. I am planning slow taper over the next year. I am going to ask for 2mg tabs at my next doc appointment in Aug or Sept ( I should be at 2.5mg/night by this time), which will allow me a better assortment of doses for a slower taper especially when I get to a lower dose.  My family is supportive of my decision to taper off slowly, just concerned of my mental health. They know how horrible my panic attacks and agoraphobia was before I started the diazepam. My doctor feels that I’m not dependent upon this medication and am safe to stop anytime, but I know after 16 years, a slow taper is absolutely necessary. I also plan to get back into mental health counseling for additional guidance. Again, thank you for your support and advice!

Freedom 64

Link to comment
Share on other sites

Sounds like a good plan Freedom. It’s so wonderful that you are reducing with no symptoms! I hope things carry on like that. I wish you well. Sadly, your doctor is misinformed about you being dependent. Keep us posted. Some fortunate folk are able to quit without problems and I really hope you are one of them.

Hardy.

Link to comment
Share on other sites

×
×
  • Create New...